South Dakota, 2008

Hail in South Dakota, July 16, 2008

July 16, 2008 · NWS UNR · 3 events in 3 counties and zones

Severe thunderstorms dropped hail to the size of golf balls across portions of south central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms dropped hail to the size of golf balls across portions of south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 1:08 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 16, 1:08 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT WED JUL 16 2008

.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER SOUTHWEST
SOUTH DAKOTA WITH FRONTAL BOUNDARY DRAPED FROM CENTRAL SOUTH DAKOTA
ACROSS THE BLACK HILLS AREA. TEMPERATURES ARE IN THE 90S SOUTH OF
THE BOUNDARY...AND IN THE 80S TO THE NORTH. DEWPOINTS ARE GENERALLY
IN THE MID 50S TO MID 60S.

FRONTAL BOUNDARY AND DECAYING CAP WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. DECENT INSTABILITY
AND MARGINAL SHEAR ARE IN PLACE ACROSS SOUTHERN SOUTH DAKOTA...WILL
JUST NEED A WEAK WIGGLE TO GET THINGS GOING. IF STORMS DEVELOP...A
FEW SEVERE CELLS ARE POSSIBLE.

STRONGER SHORTWAVE TROF IN CENTRAL MONTANA WILL CROSS THE CWA LATE
THIS EVENING AND OVERNIGHT...BRINGING ANOTHER ROUND OF STORMS TO THE
AREA. SOME WEAK THETA E ADVECTION AND LLJ WILL ASSIST WITH SHOWERS
AND STORMS OVER NORTHEAST WYOMING AND NORTHWESTERN SOUTH DAKOTA. THE
SEVERE THREAT WILL REMAIN MINIMAL.

ON THURSDAY THE SURFACE BOUNDARY WILL BE SOUTH OF THE AREA WITH COOL
YET MOIST EAST-NORTHEAST FLOW. SOME MID LEVEL INSTABILITY MAY
PRODUCE SOME ISOLATED SHOWERS AND THUNDERSTORMS.

FRIDAY STILL LOOKS TO BE A FAIRLY ACTIVE DAY. A MORE ENERGETIC WAVE
WILL CROSS THE NORTHERN PLAINS. INSTABILITY AND SHEAR LOOK TO BE
FAIRLY FAVORABLE FOR SOME STRONG STORMS TO DEVELOP...MAINLY ACROSS
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.

EXTENDED...UPPER LEVEL TROUGH WILL PUSH THROUGH THE DAKOTAS ON
SATURDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE
AREA. THE TROUGH WILL PUSH EAST OF THE AREA ON SUNDAY NIGHT AND
BECOME A WEAK UPPER LOW OVER THE GREAT LAKES REGION. NORTHWEST FLOW
ALOFT WILL SET UP OVER THE CWA AS WEAK RIDGE OF HIGH PRESSURE BUILDS
OVER THE ROCKIES. SUBTLE SHORTWAVES MOVING THROUGH THE NORTHWEST
FLOW WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY. THE RIDGE WILL MOVE OVER THE NORTHERN HIGH PLAINS ON TUESDAY
AS ANOTHER TROUGH DIGS INTO THE PACIFIC NORTHWEST. THIS TROUGH IS
EXPECTED TO MOVE INTO THE NORTHERN HIGH PLAINS ON WEDNESDAY BRINGING
AN ADDITIONAL ROUND OF THUNDERSTORMS TO THE AREA.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALIZED MVFR
CONDITIONS NEAR THE STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 16, 4:15 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
515 AM MDT WED JUL 16 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
515 AM MDT (615 AM CDT) WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PORTIONS OF CENTRAL AND WESTERN SOUTH DAKOTA...
GENERALLY EAST OF A LINE FROM FAITH TO RAPID CITY TO CHADRON. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS FROM THE
STORMS. HOWEVER...LOCALLY HEAVY RAINFALL ALSO MAY OCCUR DUE TO THE
SLOW MOVEMENT OF SOME STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
ON THURSDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL OVER
NORTHEASTERN WYOMING IN THE AFTERNOON AND EVENING.

AN ACTIVE SEVERE WEATHER PATTERN IS EXPECTED FRIDAY...WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA. LARGE HAIL AND AN ISOLATED TORNADO WILL BE THE MAIN
THREATS OVER NORTHEASTERN WYOMING...WHILE LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN THREATS LATER FRIDAY EVENING AS THE
STORMS DEVELOP INTO WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

BUNKERS

The radar

The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bennett

When
July 16, 3:55 PM MST
Where
Bennett County, 6 mi SE of Vetal
Measured
0.88 in hail
Reported by
Public
Coordinates
43.159, -101.296

Hail, Todd

When
July 16, 5:35 PM CST
Where
Todd County, 12.02 mi ESE of St Francis
Measured
1.75 in hail
Reported by
Public
Coordinates
43.082, -100.691

Wind gusts of 40 to 50 mph.

Hail, Mellette

When
July 16, 7:00 PM CST
Where
Mellette County, 12 mi NE of White River
Measured
0.75 in hail
Reported by
Public
Coordinates
43.693, -100.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 113158, 113161, 113162.